Thunderstorm Wind, Pennington
- When
- July 25, 3:10 PM MST
- Where
- Pennington County, 1 mi SE of Wasta
- Measured
- 52 kt (60 mph) estimated gust
- Reported by
- Department of Highways
- Coordinates
- 44.060, -102.436
Wind gusts were estimated at 60 mph.
A severe thunderstorm developed over eastern Pennington County and produced strong wind gusts from Wasta to Wall.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS UNR wrote it up.
A severe thunderstorm developed over eastern Pennington County and produced strong wind gusts from Wasta to Wall.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Rapid City, SD wrote its last area forecast discussion before the first event at Jul 25, 11:30 AM MST, 3 hours 40 minutes earlier.
AREA FORECAST DISCUSSION FOR WESTERN SD AND NORTHEASTERN WY NATIONAL WEATHER SERVICE RAPID CITY SD 1230 PM MDT MON JUL 25 2011 .DISCUSSION...AT 19Z SURFACE MAP SHOWS HIGH PRESSURE OVER THE ERN DAKOTAS WITH SURFACE TROF EXTENDING FROM WRN MONTANA SOUTHEAST INTO NERN WYOMING. SKIES ARE MOSTLY SUNNY WITH TEMPS IN THE UPPER 80S TO MID 90S. EXPECT TO SEE SCT CONVECTION TO DEVELOP LATER THIS AFTERNOON AND INTO TONIGHT. TONITE...UPPER TROF OVER PACIFIC NW WILL CONTINUE TO MOVE EAST PRODUCING FALLING MID-LVL HEIGHTS. SURFACE TROF OVER CENTRAL MONTANA WILL DEEPEN LATE THIS AFTERNOON AND MOVE INTO WRN SD BY 12Z TUESDAY. SURFACE FRONT CURRENTLY STRETCHES FROM WRN MONTANA SE THRU NRN BLACK HILLS INTO CENTRAL SD. STRONG HEATING WILL LEAD TO CAPE VALUES OF 2000-3000 J/KG. SURFACE BOUNDARY WILL ENHANCE LOW LEVEL CONVERGENCE. THIS WILL COMBINE WITH DEEP LAYER SHEAR AND STRONG INSTABILITY TO PRODUCE SCT TSTMS LATE THIS AFTERNOON AND CONTINUING INTO TONIGHT WITH FRONTAL BOUNDARY MAIN FOCUS FOR SVR THREAT LATE THIS AFT/TONIGHT. TUES/TUES NIGHT...SFC LOW EXPECTED TO MOVE ACRS WRN SD/SOUTHERN ND TUES AND TUES NITE. EXPECT DRY MORNING ON BACKSIDE OF MONDAY NIGHT SYSTEM. STRONG DAYTIME HEATING WILL PRODUCE CAPE VALUES OF 1500- 2500 J/KG. LI'S WILL BE -4 TO -8 WITH STRONG MID-LEVEL INSTABILITY ACROSS NRN CAMPBELL/CROOK COUNTIES AND WRN SD NORTH OF I-90. BUT INHIBITING FACTOR WILL BE CAP ACROSS SD PLAINS. EXPECT ISOLD/SCT TSTMS TO DEVELOP ACRS NERN WY/FAR WRN SD IN AFTERNOON AND CONTINUE TO MOVE EAST ACROSS SD PLAINS TUES NITE. WED/WED NITE...DAYTIME HEATING WILL AGAIN LEAD TO CAPE VALUES OF 1000-2000 J/KG WITH GOOD INSTABILITY. EXPECT TO SEE ISOLD/SCT THUNDERSTORMS DEVELOP...MAINLY IN THE AFTERNOON AND EVENING HRS. TEMPS WILL BE SEASONAL WITH HIGHS MAINLY IN THE MID 80S TO LOWER 90S. .EXTENDED...GENERALLY ZONAL FLOW MIDWEEK WILL EVOLVE INTO RIDGING OVER THE WEEKEND FOR WARMER AND DRIER CONDITIONS. TIMING OF IMPULSES THAT COULD TRIGGER THUNDERSTORMS IS DIFFICULT AT THIS RANGE...BUT SOME CONTINUITY EXISTS FOR A SMALL SHORTWAVE TO PRODUCE THUNDERSTORMS THURSDAY. LEE SIDE TROF WILL PROVIDE SURFACE CONVERGENCE FOR ISOLATED THUNDERSTORM DEVELOPEMENT. && .AVIATION...SOME STRONG TO SEVERE THUNDERSTORMS WILL DEVELOP THIS AFTERNOON INTO THIS EVENING. OTHERWISE...VFR CONDITIONS ARE EXPECTED THRU TUESDAY MORNING. && .UNR WATCHES/WARNINGS/ADVISORIES... SD...NONE. WY...NONE. &&
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE RAPID CITY SD 130 PM MDT MON JUL 25 2011 SDZ001-002-012>014-024>032-041>044-046-047-049-072>074-WYZ054>058- 071-261300- BENNETT-BUTTE-CENTRAL BLACK HILLS-CUSTER CO PLAINS-FALL RIVER-HAAKON- HARDING-HERMOSA FOOT HILLS-JACKSON-MELLETTE-NORTHEASTERN CROOK- NORTHERN BLACK HILLS-NORTHERN CAMPBELL-NORTHERN FOOT HILLS- NORTHERN MEADE CO PLAINS-PENNINGTON CO PLAINS-PERKINS-RAPID CITY- SHANNON-SOUTHERN BLACK HILLS-SOUTHERN CAMPBELL-SOUTHERN FOOT HILLS- SOUTHERN MEADE CO PLAINS-STURGIS/PIEDMONT FOOT HILLS-TODD-TRIPP- WESTERN CROOK-WESTON-WYOMING BLACK HILLS-ZIEBACH- 130 PM MDT (230 PM CDT) MON JUL 25 2011 THIS HAZARDOUS WEATHER OUTLOOK IS FOR WESTERN SOUTH DAKOTA AND NORTHEASTERN WYOMING. .DAY ONE...TODAY AND TONIGHT THERE IS A SLIGHT RISK FOR SEVERE THUNDERSTORMS ACROSS WESTERN AND CENTRAL SOUTH DAKOTA...ALONG WITH OVER NORTHEAST WYOMING. LARGE HAIL AND DAMAGING WIND GUSTS WILL BE THE MAIN THREATS. .DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY AN UNSETTLED WEATHER PATTERN DEVELOPING THIS WEEK WILL BRING A DAILY CHANCE FOR THUNDERSTORMS TO VARIOUS PARTS OF THE REGION. THERE IS A SLIGHT RISK THAT SOME OF THESE STORMS MAY BECOME SEVERE ON TUESDAY AFTERNOON THROUGH EARLY WEDNESDAY FOR SOUTH CENTRAL AND PORTIONS OF WESTERN SOUTH DAKOTA...PARTICULARLY ALONG AND EAST OF A LINE FROM FAITH TO PINE RIDGE. LARGE HAIL AND DAMAGING WIND GUSTS WILL BE THE MAIN THREATS. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE NEEDED TODAY.
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RAPID CITY SD
236 PM MDT MON JUL 25 2011
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0229 PM HAIL JOHNSON SIDING 44.08N 103.44W
07/25/2011 E1.00 INCH PENNINGTON SD PUBLIC
&&
DBARBERPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RAPID CITY SD
253 PM MDT MON JUL 25 2011
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0242 PM HAIL 1 ESE PACTOLA RESERVOIR 44.06N 103.48W
07/25/2011 E1.75 INCH PENNINGTON SD CO-OP OBSERVER
0250 PM HAIL 1 E PACTOLA RESERVOIR 44.07N 103.48W
07/25/2011 E2.75 INCH PENNINGTON SD PARK/FOREST SRVC
&&
SSANDERSPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RAPID CITY SD
303 PM MDT MON JUL 25 2011
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0250 PM HAIL NNE HISEGA 44.06N 103.40W
07/25/2011 E1.75 INCH PENNINGTON SD TRAINED SPOTTER
MUCH 1/2 INCH HAIL. SOME 1 3/4 INCH.
&&
DBARBERPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RAPID CITY SD
325 PM MDT MON JUL 25 2011
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0312 PM HAIL ENE HAYWARD 43.87N 103.33W
07/25/2011 E1.75 INCH PENNINGTON SD TRAINED SPOTTER
AT LEAST 10 MINUTES OF GOLF BALL SIZED HAIL
&&
DBARBERPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RAPID CITY SD
341 PM MDT MON JUL 25 2011
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0330 PM HAIL 2 ESE HAYWARD 43.86N 103.29W
07/25/2011 E1.00 INCH CUSTER SD TRAINED SPOTTER
MOSTLY MARBLE...MAX QUARTER SIZED HAIL
&&
DBARBERPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RAPID CITY SD
409 PM MDT MON JUL 25 2011
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0350 PM TSTM WND GST 2 SSW HERMOSA 43.81N 103.21W
07/25/2011 E60 MPH CUSTER SD TRAINED SPOTTER
9 INCH DIAMETER TREE TOP BROKEN OFF. PEA SIZED HAIL
&&
DBARBERThe Rapid City radar (KUDX), 32 km away, was scanning. The volume nearest the first event began at 22:08 UTC.
2 thunderstorm wind. Local standard time, as filed.
Wind gusts were estimated at 60 mph.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in South Dakota in 2011Every state in 2011This day in weather historyWarnings in South Dakota, July 2011
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 330882, 330883.